Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 263, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 28, 2011, 5:12 AM CDT for Harrison County, Pottawattamie County, Shelby County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2011, 5:12 AM CDT (10:12 UTC)
- Expired
- Jul 28, 2011, 5:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 65.0 mph
Counties Harrison County, IA, Pottawattamie County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 99 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3881 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 24.5
The text
As transmitted, in the capitals the NWS used until 2016.
922
WUUS53 KOAX 281012
SVROAX
IAC085-155-165-281045-
/O.NEW.KOAX.SV.W.0263.110728T1012Z-110728T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 AM CDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARRISON COUNTY IN SOUTHWEST IOWA...
NORTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
SHELBY COUNTY IN SOUTHWEST IOWA...
* UNTIL 545 AM CDT
* AT 511 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF
65 MPH OR HIGHER. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES WEST OF EARLING TO HARLAN TO WALNUT...AND MOVING
NORTHEAST AT 55 MPH. THIS STORM CAUSED A SEMI TO JACKNIFE NEAR
SHELBY
AT 508 AM
* LOCATIONS IMPACTED INCLUDE...
EARLING...DEFIANCE...IRWIN...ELK HORN...PRAIRIE ROSE STATE PARK...
KIRKMAN AND ELK HORN CREEK RECREATION AREA.
THE WARNED AREA INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS
40 AND 48.
THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 73
AND 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4150 9510 4150 9515 4145 9515 4135 9526
4165 9543 4179 9579 4187 9570 4186 9509
4161 9509 4160 9504 4156 9504
TIME...MOT...LOC 1012Z 219DEG 47KT 4182 9560 4172 9535
4150 9523
WIND...HAIL 65MPH <.75IN
$$
CHERMOK2 follow-up statements
851
WWUS53 KOAX 281026
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
526 AM CDT THU JUL 28 2011
IAC085-155-165-281045-
/O.CON.KOAX.SV.W.0263.000000T0000Z-110728T1045Z/
SHELBY IA-POTTAWATTAMIE IA-HARRISON IA-
526 AM CDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARRISON...NORTHEASTERN POTTAWATTAMIE AND SHELBY COUNTIES UNTIL 545
AM CDT...
AT 520 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTH OF DOW CITY TO IRWIN TO ELK
HORN...MOVING NORTHEAST AT 50 MPH. A THUNDERSTORM GUST OF AT LEAST
50 MPH WAS MEASURED FROM A STORM IN THIS LINE AT THE HARLAN AIRPORT
AT 521 AM.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN SHELBY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4150 9510 4150 9515 4145 9515 4135 9526
4165 9543 4179 9579 4187 9570 4186 9509
4161 9509 4160 9504 4156 9504
TIME...MOT...LOC 1025Z 231DEG 43KT 4189 9542 4179 9517
4157 9505
WIND...HAIL 60MPH <.75IN
$$
CHERMOK082
WWUS53 KOAX 281046
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
546 AM CDT THU JUL 28 2011
IAC085-155-165-281056-
/O.EXP.KOAX.SV.W.0263.000000T0000Z-110728T1045Z/
SHELBY IA-POTTAWATTAMIE IA-HARRISON IA-
546 AM CDT THU JUL 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON...
NORTHEASTERN POTTAWATTAMIE AND SHELBY COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE LIKELY WITH
THESE THUNDERSTORMS THROUGH 615 TO 630 AM.
LAT...LON 4150 9510 4150 9515 4145 9515 4135 9526
4165 9543 4179 9579 4187 9570 4186 9509
4161 9509 4160 9504 4156 9504
TIME...MOT...LOC 1026Z 231DEG 43KT 4190 9541 4180 9516
4158 9504
$$
CHERMOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:50 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 28, 2:50 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 AM CDT THU JUL 28 2011 .DISCUSSION...TONIGHT THROUGH SATURDAY NIGHT. NAM/GFS/ECM IN RELATIVELY DECENT AGREEMENT THIS MORNING WITH CANADIAN SHORTWAVE TROF AND SFC REFLECTION DRAGGING A COLD FRONT INTO THE CNTRL PLAINS TODAY. CURRENTLY...LEADING EDGE OF FRONT EXTENDED FROM NERN IA TO WRN KS. MODELS ALL SHOWING BNDRY WILL CONTINUE PUSHING SOUTH TODAY AND BE THE FOCUS FOR PCPN DEVELOPMENT. NEAR ZONAL FLOW THOUGH ACROSS THE CONUS WILL ALLOW THE FRONT TO EVENTUALLY STALL OUT LATE FRIDAY NIGHT ACROSS KS/MO/IL. SFC BNDRY THEN PROGGED TO LIFT BACK NORTH AS A WARM FRONT SATURDAY WITH GOOD BNDRY LYR MOISTURE RETURN TO THE PLAINS. GOING FCST REASONABLE WITH POPS DECREASING FROM NORTH TO SOUTH DURING THE TIME PERIOD TODAY THRU FRIDAY NIGHT. PLENTY OF ENVIRONMENTAL MOISTURE AVAILABLE FOR THE BNDRY TO TAP. REGIONAL SOUNDINGS INDICATING HIGH MOISTURE CONTENT WITH PRECIP WATER VALUES 150-200% OF NORM...AND AS OF NOW APPEARS THAT THE SRN CWA WILL SEE HIGHEST PCPN ACCUMULATIONS OVER THE NEXT SEVERAL DAYS. DEE && .AVIATION... TAF SITES KOFK/KOMA/KLNK 06Z TAFS SCATTERED THUNDERSTORMS WERE APPROACHING KOFK FROM THE NORTHWEST AND KLNK FROM THE SOUTHWEST BEFORE 28/06Z ISSUANCE AND TEMPO GROUPS WERE INCLUDED AT BOTH SITES. HOWEVER...THERE WAS A CHANCE THAT ACTIVITY WOULD HOLD OFF TO THE NORTH OF KOFK WITH FORMER CLUSTER AND WEAKEN/DISSIPATE BEFORE REACHING KLNK WITH SECOND CLUSTER. STRONG WINDS COULD OCCUR WITH ANY TSTM ACTIVITY THIS MORNING...AND OUTFLOW COULD REACH KOFK EVEN IF CONVECTION REMAINS TO THEIR NORTH. OTHERWISE...SOME LIGHT FOG/LOW CLOUDS COULD DEVELOP IN WAKE OF THUNDERSTORM ACTIVITY ALTHOUGH IT WILL PROBABLY BE PATCHY AND VARIABLE AND PERSIST INTO MID MORNING. ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE LATER TODAY AND LATER TAF FORECASTS WILL ASSESS PROBABILITY FOR INCLUSION. CHERMOK && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Jul 28, 4:32 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 432 AM CDT THU JUL 28 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281700- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 432 AM CDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER THE OUTLOOK AREA THROUGH TONIGHT ALONG A SLOW MOVING SURFACE FRONT MOVING SOUTHWARD INTO THE CENTRAL PLAINS. THE BOUNDARY IS EXPECTED TO STALL LATER TODAY JUST SOUTH OF THE I-80 CORRIDOR...WHERE CHANCES FOR SEVERE STORM DEVELOPMENT WILL BE MOST PREVALENT. DAMAGING WIND...LARGE HAIL AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE OVERNIGHT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA AGAIN ON FRIDAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80... WITH ADDITIONAL SEVERE STORMS POSSIBLE DURING THIS TIME. LOCALLY HEAVY RAIN MAY ALSO OCCUR. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FOR THE NEXT SEVERAL WEEKS AT LEAST. A PERIOD OF HOT TEMPERATURES IS EXPECTED AGAIN FROM SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR COUNTIES ALONG AND SOUTH OF I-80.
In the hours before
Special weather statement, Jul 28, 2:28 AM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 228 AM CDT THU JUL 28 2011 NEZ050-065-280815- BUTLER NE-SEWARD NE- 228 AM CDT THU JUL 28 2011 ...SPECIAL WEATHER STATEMENT FOR SEWARD AND SOUTHERN BUTLER COUNTIES UNTIL 315 AM CDT... AT 225 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MCCOOL JUNCTION...OR 10 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UTICA... STAPLEHURST... SEWARD... ULYSSES... CHERMOK
Local storm report, Jul 28, 3:18 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 AM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG SEWARD 40.91N 97.10W
07/28/2011 SEWARD NE LAW ENFORCEMENT
LARGE TREE LIMBS DOWN ACROSS PARTS OF TOWN.
&&
RCHERMOKLocal storm report, Jul 28, 4:02 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 AM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM TSTM WND GST VALLEY 41.31N 96.35W
07/28/2011 M57 MPH DOUGLAS NE OFFICIAL NWS OBS
AT NWS.
&&
RCHERMOKLocal storm report, Jul 28, 4:04 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
404 AM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST WAHOO 41.22N 96.62W
07/28/2011 E65 MPH SAUNDERS NE AWOS
&&
DEELocal storm report, Jul 28, 4:20 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
420 AM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND GST OMAHA 41.26N 96.01W
07/28/2011 E60 MPH DOUGLAS NE TRAINED SPOTTER
LARGE TREE LIMB DOWN NEAR 45TH AND H IN OMAHA...ESTIMATED
WIND GUSTS OF 60 TO 65 MPH.
&&
RCHERMOKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:59 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 46 min |
| Jul 28, 4:23 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.